Skip Navigation LinksHome > March 2007 - Volume 106 - Issue 3 > Lipid Rescue from Bupivacaine Cardiac Arrest: A Result of Fa...
Anesthesiology:
Correspondence

Lipid Rescue from Bupivacaine Cardiac Arrest: A Result of Failure to Ventilate and Maintain Cardiac Perfusion?

Rosenblatt, Meg A. M.D.†; Abel, Mark M.D.; Fischer, Gregory W. M.D.; Eisenkraft, James B. M.D.

Free Access
Article Outline
Collapse Box

Author Information

Back to Top | Article Outline

In Reply:—

We appreciate the interest that our case report1 and the accompanying editorial2 have generated. Before we address the points raised in the letters to the editor, we would call to the readers' attention a case report by Litz et al.3 that was published 1 month after ours. They describe a patient with ropivacaine-induced asystole after an axillary block who was successfully resuscitated after the infusion of 20% lipid. Their patient was an 84-yr-old, 50-kg woman who received 40 ml ropivacaine, 1%, secondary to a miscommunication. After a tonic–clonic seizure that was treated with thiopental, she experienced ventricular extrasystoles, followed by bradycardia and asystole. While cardiopulmonary resuscitation was being performed, she was given 20% intralipid at 2 ml/kg, followed by a continuous infusion of intralipid at a rate of 10 ml/min. After she had received a total intralipid dose of 4 ml/kg, wide complex tachyarrhythmia was observed, and her blood pressure was restored. This is the first report of intralipid reversing the toxic effects of a monomeric local anesthetic.
In response to Dr. Shupak's letter, although our patient had documented ischemic heart disease and previous coronary bypass graft surgery, he was on maximal medical therapy and had refused further diagnostic and surgical interventions. His shoulder was causing him considerable discomfort. We considered that the planned shoulder arthroscopy presented a low risk for cardiac events and that his informed refusal to subject himself to further workup should not be a contraindication. After the event, our patient did consent to a cardiac catheterization. This revealed no bypassable disease, normal left ventricular end-diastolic pressure, and moderate left ventricular dysfunction. Like our patient, the patient reported by Litz et al. had underlying cardiac disease that included a mild form of Morgagni-Adams-Stokes syndrome, left bundle-branch block, and grade II mitral and tricuspid regurgitation. We concur with Dr. Shupak that our patient's underlying cardiac disease may have made him more susceptible to the cardiotoxic effects of bupivacaine, but our intention was to avoid general anesthesia. Bupivacaine, 0.5%, was chosen because it provides superior surgical anesthesia and longer postoperative analgesia.
Dr. Tornero-Campello and Dr. Moore raised concerns about the sequence and efficacy of events during the cardiopulmonary resuscitation. This case occurred only days before the November 28, 2005, on-line publication of the updated advanced cardiac life support guidelines that subsequently were published in the December 13, 2006, supplement to Circulation.4 We therefore were in compliance with then applicable guidelines in the use of defibrillation energies. The patient had been receiving supplemental oxygen at 3 l/min before the commencement of the block. As soon as seizure activity was detected, oxygen was delivered from a facemask connected to a self-inflating resuscitation bag. This was continued through the subsequent seizures, until the trachea had been intubated. We therefore disagree with Dr. Moore's suggestion that hypoxia contributed significantly to the prolongation of the seizure activity. We reiterate that after this entire episode, our patient sustained no permanent neurologic sequelae.
We concur with Dr. de Jong that lipid emulsion is not a panacea for treating the common and noncardiac manifestations of local anesthetic toxicity, but we respectfully disagree with his assertions that bupivacaine is an antiquated agent. Introduced into clinical practice in 1963, bupivacaine has been used to provide superb-quality analgesia and analgesia countless times, and without event. It was not until 16 yr after its introduction that attention was called to its potential cardiotoxicity.5 Ropivacaine is a substantially more expensive agent that is also cardiotoxic6,7 and is still in the infancy of its use. Questions about its superiority to bupivacaine when used in equipotent doses remain unanswered. Rather than abandoning bupivacaine altogether, as Dr. de Jong suggests, we propose that all practitioners of regional anesthesia become familiar with the use of 20% lipid. To this end, we encourage physicians to visit a relatively new Web site dedicated to providing this potentially life-saving information.*
Meg A. Rosenblatt, M.D.†
Mark Abel, M.D.
Gregory W. Fischer, M.D.
James B. Eisenkraft, M.D.
†Mount Sinai School of Medicine, New York, New York. meg.rosenblatt@mountsinai.org
Back to Top | Article Outline

References

1. Rosenblatt MA, Abel M, Fischer GW, Itzkovich CJ, Eisenkraft JB: Successful use of 20% lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest. Anesthesiology 2006; 105:217–8

2. Weinberg G: Lipid infusion resuscitation for local anesthetic toxicity: Proof of clinical efficacy. Anesthesiology 2006; 105:7–8

3. Litz RJ, Popp M, Stehr SN, Koch T: Successful resuscitation of a patient with ropivacaine-induced asystole after axillary plexus block using lipid infusion. Anaesthesia 2006; 61:800–1

4. 2005 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care: Part 5. Electrical therapies automatic external defibrillators, defibrillation, cardioversion, and pacing. Circulation 2005; 112:IV35–46

5. Albright GA: Cardiac arrest following regional anesthesia with etidocaine or bupivacaine. Anesthesiology 1979; 51:285–7

6. Huet O, Eyrolle LJ, Mazoit JX, Ozier YM: Cardiac arrest after injection of ropivacaine for posterior lumbar plexus blockade. Anesthesiology 2003; 99:1451–3

7. Reinikainen M, Hedman A, Pelkonen O, Ruokonen E: Cardiac arrest after interscalene brachial plexus block with ropivacaine and lidocaine. Acta Anaesthesiol Scand 2003; 47:904–6

* www.lipidrescue.org. Accessed October 9, 2006. Cited Here...

© 2007 American Society of Anesthesiologists, Inc.

Publication of an advertisement in Anesthesiology Online does not constitute endorsement by the American Society of Anesthesiologists, Inc. or Lippincott Williams & Wilkins, Inc. of the product or service being advertised.
Login

Article Tools

Share